Symptoms and consequences of side effects of radiotherapy at their peak , subsequent to treatment of throat cancer by laryngectomy (removal of voice box and larynx).
July 2019 Most of the symptoms below still persist, particularly extreme lethargy and inability to swallow solids. No appetite, taste or smell. No significant improvement in being able to make any sound. The cerebellar ataxia, diagnosed 7 years ago, has been exacerbated by the radiotherapy, as predicted by neurology, Queen’s Square. So I went from a walking stick for balance to my current two crutches for support.
The only thing that has improved is my determination to progress in my life. I still have zero family support. Dr Mendes (oncology UCH) asked me if I was depressed (meaning suicidal). I said “No, but I know I should be!”
Most of these symptoms should have receded by christmas 2018
This is a compilation of symptoms and their consequences at the peak of the side effects of radiotherapy. Some were nearly fatal
It’s a record of the worst period of my life, and I hope a useful personalized document for others
Recipients listed at end of this document
- Cannot speak due to laryngectomy (removal of voice box) 8th June 2018. Next operation in December, Mr. Francis Vaz (ENT surgeon) (ENT = Ear, Nose & Throat)
- Breathlessness. Frequently feel like I’m being strangled and I’m gasping for breath. I felt several times over the last 5 days I should phone for an ambulance, but the trouble (and I am still delerious) of making the 999 text call and the hassle of getting out of the flat 4 flights up on a stretcher and being carried up the market to an ambulance ‘prevented’ this – of course, the panic of strangulation and being unable to breathe passed in each case, but the experience, especially being on one’s own, is very disconcerting
- Getting prescriptions and deliveries to my flat is a major problem. I cannot speak on the entryphone, or speak on the telephone. I have no carer – a couple of good friends, Andy and Ginty, do the occasional errand and shopping. I live 4 flights up with no lift on Berwick Street market, but currently I can barely get to the toilet
- A lot of hospital departments – even ones that know my condition! – make appointments etc. and only give a landline contact number to rearrange i.e speech only. No email or text, the only way a speechless patient can communicate with them. This silly and shameful situation must be addressed
- Of course, getting to the hospital is a major problem – the bus stops are further than I can walk, and I feel dizzy and delerious. Yet, even though the hospital is aware of this, the appointments at UCLH/Macmillan are totally uncoordinated. ENT, dieticians and physiotherapists should coordinate to have appointments on the same day, not 3 different ones!
- Isolation. Solitary confinement. I rarely see anyone – Andy and Ginty have keys to my flat. At present, I rely on them, as I can’t get out of bed to answer the entryphone or unlock the door. When they’re in the flat, communication is by my writing down my thoughts as I cannot speak. On Friday’s La Peine at the Blue Posts = the only day of the week I go out = a pub full of people talking freely with each other – I sit in pain, writing to communicate basic stuff, using a magnifying glass because I can’t focus
- Tightness and rigidity around the throat. Like being constantly strangled and held in a tight metal collar
- Dry, sore mouth. Mouth ulcers. Trying to drink a lot of water ~ 1/1.5 litres/day
- De-crusting/de-scabbing/de-phlegming of stoma/ valve area frequently. Rubbing gel into sore and bleeding areas
- Nebulising 3x per day
• 15ml Movacol 3x per day (constipation)
• 10ml Oramorph 3x per day (pain)
• 5ml Oxetacaine 3x per day (pain, mouth ulcers)
• 10ml Domperidone 3x per day (to suppress vomiting)
- Very unbalanced gait. My other serious condition, cerebellar ataxia, is considerably worsened due to radiotherapy sideFX. When I can walk, I use two crutches
- The sideFX of the 6 week radiotherapy course have probably just peaked, 3-4 weeks after the final treatment. This has meant I have been unable to leave my flat (I live on the 4th floor, no lift). Further, I live on Berwick Street market, so hospital transport cannot get outside my flat, and parking in Soho is very difficult, so they have to park some long walking distance from my flat.
- Due to my current immobility my earliest hospital appointments cannot be till later next week, or possibly the following week. Fallen in the flat frequently – dizzy & unbalanced
- I have created a weekly support group of friends, La Peine, meeting Fridays in a pub virtually next door on Berwick Street. However, last Friday I couldn’t attend, as I was bed-bound. The sideFX have been the worst ever these last 10 days
- Difficulty swallowing. This is Tuesday – till Saturday, I couldn’t even swallow water
- Frequent vomiting, even after drinking only water
- Constant hiccoughs. All my limbs ache. Hallucinations. Shivering
- No appetite, no taste. Have just restarted Ensure supplement drink, 2 per day, trying to do 3 per day. First soup for about 10 days. I cannot swallow any solid food
- I had an enema two weeks ago – I had not defecated for 35 days! This took 24 hours to really take effect; my flat was like a horror movie due to total incontinence. I could not get out of bed, so I was forced to lie in 35 days of excrement till it subsided. Thankyou so much Ginty for help here!
- Weight loss; from ~ 78kg pre-cancer (circa. November 2017) to ~ 57kg now, but relatively constant now. My bones protrude and my skin is flabby
- Still very infrequent going to toilet, and still runny if I do go
- Days of no sleep, on and on. Just the company of my cats, Daisy & Bigboy, scampering around the flat. They get fed by an automatic dry food feeder, and usually a daily supplement
- Subsequent to the operation, I have had pain in my shoulders, especially the right. I can’t raise my arms above my head. I am doing some physio, and this seems to be slowly healing
- Numbness and rash down side of throat and slight pimply rash over much of body. Hair growth has ceased in parts of face and throat
- Dehydration of tips of fingers
- Feeling faint and dizzy after even only a slight exertion e.g. going to the toilet
- Fatigue, tiredness. Deafness (100% right, 50% left), worsened tinnitus screaming in my ears
- General confusion. Difficulty in focussing visually. Reading texts and typing them are difficult. Just reordered a more powerful magnifying glass. I have fairly recently been to the optician, so this is hopefully a temporary condition
- Hearing loss – virtually total in right ear. Tinnitus worsened
- Concentration loss & delerium. I have been unable to do my PhD studies for several weeks. The university have granted a leave of absence till 1st December 2018. (My supervisor, Professor Paul Busch, suddenly passed away the day after my laryngectomy operation, on 9th June 2018). Likewise, work on my community hub and arts’ events project, the Soho Foundry (https://sohofoundry.org) has been temporarily suspended.
- The intense worry of the ongoing fraud of my mother’s house (goto 18 Sydenham Park Road) has made my survival through this ordeal all the more difficult.
- My general confusion may also explain the unscientific presentation of this document!
- Reordered laryngectomy protectors, and NaCl solution for nebulizer from Fittleworth
- Letter from UCHL received on 23/10/2018. The letter was created on 9/10/2018. As the document you’re reading states, my side effects became much worse a few days after the hospital document. Hence, my conditions were much worse by the time the delayed documen was received. The ENT Speech & Language department were particularly helpful at this stage, however.
I hope these days of mid-October mark the bottom of the pit to my life, the year of cancer, 2018
This document emailed to:
• Dr. Bark (GP). firstname.lastname@example.org
• UCLH Mr Vaz (ENT cancer surgeon) email@example.com
• UCLH ENT T6 unit uclh.headandneckslts.nhs.net
• Andy Bartolo (Helper)
• Ginty Feiner (Helper)
9 Berwick Street, W1F 0PJ
DOB: 10/6/55 07939 472749 (text only)